Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online
Ask a Urologist   »  

Can urethritis be the cause of a burning sensation in the urethra?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am 23, 6ft3in about 250lbs
I had complete protected sex with a stripper. No oral sex, no condom break. However the next day I had a burning in my urethra the next, no discharge of any type. Also right after sex, I thoroughly clean myself with handwipes sanitizer, soap and baby powder. Chlamydia/gonorrhea/HIV test came out all negative. I tested myself for HIV after 1 week 3 weeks and 6 weeks, all negative. I also Tested the girl I slept with for HIV, it was negative. After Several trips to the hospitals, Drs only concluded I had urethritis.I was given antibiotics anyways (Azithromycin, ceftriaxone, doxycycline, bactrim DS). The burn came and go and finally stopped alone after about 2 weeks. All i have now are small black dots and a red discoloration on the tip of my penis. They are slowly fading away. What do you think might be the cause of this burn?
Posted Tue, 8 May 2012 in Urinary and Bladder Problems
Answered by Dr. Rhea Chanda 23 minutes later

I agree with the diagnosis that you probably had urethritis.
The red discoloration can be due to 2 reasons.
First,its a allergic reaction to some medication or cream or product that you used.
After stoppage of the use,there reaction should go away.
Second possibility is that its a contact dermatitis /eczema .
That too should disappear once contact is removed.

I suggest that you watch for a few days.If the discoloration fades,well and good.If not you may need steroid cream etc to battle the inflammation.

Beware that urethritis has a tendency to recur.So keep good hygiene.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Can urethritis be the cause of a burning sensation in the urethra? 1 hour later
Thank you for your quick response. This happened about 6-7 weeks ago, and the discoloration is still here. Prior to that I had always have a small red discoloration at the tip of penis, it's just that after the incident the discoloration got bigger. I forgot to mention that I also was using desoximetasone 0.25 for about a week or 2 and I stopped because I felt like I was having allergic reactions to it.
After and while using Antibiotics I had several allergic reactions to them (throat swelling,night sweats, disrupted flora : yellow stools) But they all stopped 2-3 weeks after stopping the antibiotics. Probiotics + yogurt cured my yellow stools. This is when i found out I was allergic to Sulfa drugs (Bactrim DS).
I did a bunch of blood test even stool test and everything comes up normal.
Every single doctor I speak to reassure me I did not contract an STD. I am still worried. Am I overreacting?
Also I had 2 occasions (while on Antibiotics) where I frequently urinated? it stopped after 2 days.
I have not had sex with my girlfriend over a month, just because I am worried to give her anything. Before ever having unprotected sex with her, we both had a full STD screening and never had any problems, until when I went outside of my relationship, using a condom. Is it safe to resume our regular sexual activities?
Answered by Dr. Rhea Chanda 6 hours later

Thanks for writing back.

Well,6 weeks is a long time.It should have cleared by now,if this was due to an allergic reaction.Plus you mentioned that you were taking dexamethasone which is a steriod.You seem to have long history of allergic reactions so thats the first suspect of course.However,i feel that you should see a dermatologist also.Such long term development of the lesion may indicate towards a skin condition.You need to have balanitis,lichen etc rule out.
I dont think its an std either since you already had antibiotics and its still there.

Please see a dermatologist to rule out certain things.A biopsy may be needed.

As far as the relationship with your partner goes,i would suggest that you get this confirmed first.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor